Intestinal Necrosis Due to Digoxin Intoxication

Line L. Olesen, Department of Cardiology, Zealand University Hospital (Roskilde), Sygehusvej 10, 4000 Roskilde, Denmark
2020 OBM Geriatrics  
The knowledge about digoxin, the associated cardiac and extracardiac effects, its pharmacokinetics and dynamics, indications, dosing, and side effects is important with the objective of deriving its maximum benefit without the risk of intoxication. Although the dosing of digoxin has been standardized and its usage has declined, digoxin intoxication still occurs frequently. Due to the risk of fatal complications, it has a negative prognosis. The knowledge about the etiology and symptoms of
more » ... d symptoms of intoxication is critical for the correct diagnosis and treatment of patients, to prevent lethal complications, and to improve prognosis. A case of lethal extensive intestinal necrosis caused by digoxin intoxication is reported. An early recognition of this rare, unusual, and serious complication should prompt life-saving treatment. Prevention is advocated by treating with activated charcoal or cholestyramine to reduce digoxin absorption, potassium (S-K 5 mmol/L) to reduce digoxin toxicity, digoxin antibody, Digibind, an antidote used to neutralize digoxin, and vasodilatation against digoxin induced vasoconstriction.
doi:10.21926/obm.geriatr.2002115 fatcat:db2frmvzurbv5gofk3vlfr5geq